Black pepper is often referred to as the ‘King of Spices’. Black pepper is well known for its medicinal properties. This spice is a veritable storehouse of essential nutrients, antioxidants, vitamins and minerals. However, ingesting or inhaling large amounts of black pepper can lead to serious health complications. Dyspepsia, miscarriage and edema are some of the dangerous health problems caused by excessive consumption of black pepper. To know more about the dangerous side effects of this spice, read on.
Here Are 6 Dangerous Side Effects Of Consuming Black Pepper:
Consuming too much black pepper can cause frequent episodes of dyspepsia or indigestion. The natural pungent nature of black pepper causes stomach acid levels to rise. A sudden increase in gastric acid or digestive fluid can lead to feeling of fullness, bloating, nausea, acid reflux and / or excruciating stomach pain. In the long run, excessive intake of spices like black pepper can damage the delicate gastric mucosal lining.
Excessive intake of black pepper can trigger serious respiratory problems. The aspiration of large amounts of black pepper can cause hypoxia (deprivation of adequate oxygen supply). In severe cases, inhaling vast quantities of black pepper can cause complete obstruction of the airways. This can ultimately result in death. Inhaling black pepper can also irritate the delicate lining of the airways and the lungs. This can aggravate respiratory conditions like bronchitis and asthma.
Pregnant women should abstain from consuming large amounts of black pepper or Piper Nigrum because of its natural abortifacient (causing miscarriage) property. Nutritional studies have indicated the fact that excessive intake of spices like black pepper can cause stimulate uterine contractions. Ideally, pregnant women should avoid consuming overly spicy food during their pregnancy.
Interferes With Drug Absorption
Piperine the active ingredient in black pepper can interfere with drug metabolism. People who are taking medication for certain allergic reactions should refrain from consuming black pepper. Individuals, who have been prescribed diuretic medication, should also abstain from consuming this particular spice.
Excessive intake of black pepper can aggravate the symptoms hemorrhoids. Spices like black pepper can aggravate / worsen the problem of piles or hemorrhoids by irritating the colonic and rectal mucosa. Ingesting large amounts of spices like black pepper can cause diarrhea. Severe diarrhea can cause hemorrhoid flare ups.
Inhaling large quantities of black pepper can lead to serious health problems like edema. The volatile compounds which are present in black pepper can cause swelling of the delicate tissues in the throat and the lungs. This in turn can lead to severe and often fatal retention of fluid in the lungs called pulmonary edema.